Thunderstorm Wind, Greene
- When
- June 17, 4:15 PM EST
- Where
- Greene County, 1 mi SE of Shines Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.420, -77.787
Trees and powerlines were blown down.
An isolated severe thunderstorm produced wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
An isolated severe thunderstorm produced wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 17, 3:09 PM EST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Newport/Morehead City NC 409 PM EDT Sun Jun 17 2018 .SYNOPSIS... An offshore high/inland trough pattern will continue through mid week producing a hot southwest flow across the area. An upper level disturbance will move in from the north-northwest late this afternoon and affect the area through Monday. A weak frontal boundary may move into northern sections Wednesday with a somewhat stronger front pushing through the area Thursday. && .NEAR TERM /THOUGH TONIGHT/... As of 330 PM Sunday...Typical summer-time offshore high/inland trough surface pattern has set up across the region today with a large upper ridging across the eastern CONUS bringing increased moisture and instability over area. Meso-analysis is showing surface based CAPE around 3500-4000 J/kg and LI's around -5 to -6C with PW values around 1.8 to 2" this afternoon. Isolated to scattered convection has developed across the area this afternoon with mainly pulse type storms so far as very little shear is present. Mid-level shortwave energy assoc with a weakening MCS moving south along the eastern periphery of the upper ridge is progged to move into the area late this afternoon and evening which additional forcing may bring a few stronger storms to the area. SPC continues to have the area outlooked with a marginal risk of severe storms with damaging wind gusts the primary severe threat. Latest model guidance is indicating isolated to scattered convection continuing tonight with greatest coverage gradually shifting to the coast through the overnight. Stronger storms are expected to wane by late evening with loss of sfc based heating. Muggy SW flow will keep min temps in low to mid 70s. && .SHORT TERM /MONDAY/... As of 330 PM Sunday...Shortwave energy moves SE of the area with the upper ridge building eastward across the area and the offshore high/inland trough surface pattern continuing. Could see a few showers along the coast in the morning, then expect scattered convection to develop late morning and afternoon hours with a moist and unstable airmass persisting; PW values around 2" and CAPE around 3000 J/kg. Primary forcing is expected to be along the sea breeze and any lingering convecting outflow boundaries from overnight storms. Low level thicknesses increase several meters and expect highs to be a few degrees warmer than today, generally in the mid 90s well inland to upper 80s/lower 90s closer to the coast. Heat indices are expected to top out around 100-105 in the afternoon. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... As of 245 AM Sun...Hot and humid conditions are expected this week, and we will see the hottest temperatures of the year so far. Highs in the mid to upper 90s, with heat indices 105-115, are expected Tuesday and Wednesday. There will be diurnally based scattered thunderstorms through midweek, with a more unsettled pattern likely by the end of the week as a cold front approaches from the north. Monday night through Wednesday...A strong upper level ridge will build over the lower Mississippi Valley through midweek, leading to hot and humid conditions across Eastern NC. At the surface, high pressure will become centered well offshore, and ridge into the SE US, while a weak trough forms over central NC. Increasing low level heights through Wednesday will support high temperatures in the mid to upper 90s inland, and the upper 80s to low 90s near the coast. Tuesday and Wednesday will be the most oppressive days, as dewpoints increase into the mid to upper 70s, and heat indices climb into the upper 100s to low 110s. Overnight low temperatures will be very mild ranging from the low to upper 70s. There will be scattered precip chances everyday, thanks to daily sea breeze formation and the weak inland trough which will develop over central NC. Have mostly chance PoPs through this period, with the best coverage likely Wednesday afternoon and evening. Thursday through Saturday...A cold front will approach from the north Thursday, and there still remains considerable model differences with how far south it will reach. The latest ECMWF has trended towards the GFS, showing the front pushing through all of Eastern NC, though the ECMWF is much slower. Given the time of year, and relative weakness of the front, think the slower frontal passage is more valid. This scenario would involve unsettled weather lasting Thursday through Saturday, and have reflected this in the forecast. Have mostly chance PoPs for the area with greater coverage during the daytime hours. High temperatures will still be very warm, reaching the low to mid 90s Thursday, and then the upper 80s to low 90s Friday and Saturday. Low temps will continue to be mild, mostly in the 70s. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Short Term /through 18Z Monday/... As of 153 PM Sunday...VFR forecast for most of period as typical summertime offshore high/inland trough pattern will develop. Showers and storms already developing along the seabreeze this afternoon. Later tonight, guidance indicates more organized showers and storms, associated with a shortwave trough, will cross our area from the N. As is typical, sub-VFR conditions are likely for any sites directly impacted. Long Term /Monday through Thursday/... As of 300 AM Sun...VFR conditions are expected through most of the long term, with the exception of temporary sub VFR conditions possible in the afternoon each day due to scattered thunderstorms. && .MARINE... Short Term /through Monday/... As of 4 PM Sunday...An offshore high/inland trough pattern will continue through the short term bringing typical diurnally enhanced wind pattern. SW winds around 10-20 kt expected through this evening, strongest across the Pamlico Sound and waters south of Oregon Inlet, relax to around 10-15 kt late tonight into Monday morning, then increase to 15-20 kt across the central and southern waters in the afternoon. Seas expected around 2-4 ft through the period but could see some 5 ft seas across the central waters by late Monday afternoon. Long Term /Monday night through Thursday/... As of 300 AM Sun...SW Winds 15-20 kts expected to last through Wednesday morning, then winds become SW 10-15 kts south of Cape Hatteras, and SW 5-10 to the north through Thursday. Seas are expected to be around 3-5 ft south of Hatteras and 2-4 ft north through Tuesday night, then 3-4 ft south and 2-3 ft north Wednesday and Thursday. && .CLIMATE... Near record high temperatures will be possible early next week. Record High Temps 6/18 (Monday) LOCATION TEMP/YEAR Cape Hatteras 90/1975 Greenville 99/1920 Jacksonville 95/1984 Kinston 101/1944 Morehead City 91/2015 New Bern 96/2014 Record High Temps 6/19 (Tuesday) LOCATION TEMP/YEAR Cape Hatteras 92/1984 Greenville 98/1975 Jacksonville 97/1984 Kinston 100/1944 Morehead City 94/1984 New Bern 99/1970 Record High Temps 6/20 (Wednesday) LOCATION TEMP/YEAR Cape Hatteras 92/2011 Greenville 99/1970 Jacksonville 97/1994 Kinston 104/1924 Morehead City 93/2011 New Bern 98/1994 && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...SK NEAR TERM...SK SHORT TERM...SK LONG TERM...SGK AVIATION...SGK/MS MARINE...SK/SGK CLIMATE...MHX
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 1052 AM EDT Sun Jun 17 2018 NCZ029-044>047-079>081-090>094-181500- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 1052 AM EDT Sun Jun 17 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. A few strong thunderstorms are possible this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A heat wave will develop with afternoon heat indices from 100 to 110 degrees expected Monday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-103-104-181500- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 1052 AM EDT Sun Jun 17 2018 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. A few strong thunderstorms are possible this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A heat wave will develop with afternoon heat indices from 100 to 110 degrees expected Monday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Newport/Morehead City NC
254 PM EDT SUN JUN 17 2018
NCZ044-171945-
Pitt-
254 PM EDT SUN JUN 17 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PITT AND
NORTHWESTERN BEAUFORT COUNTIES...
At 254 PM EDT, a strong thunderstorm was located near House, or near
Greenville, moving southeast at 5 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Greenville, Stokes, House, Pactolus, Black Jack, East Carolina
University, Pitt Greenville Airport, Dowdy Ficklen Stadium,
Grimesland and Simpson.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3571 7719 3570 7719 3568 7717 3567 7717
3566 7718 3566 7717 3564 7717 3562 7714
3561 7715 3561 7714 3560 7715 3548 7722
3560 7742 3576 7732
TIME...MOT...LOC 1854Z 296DEG 5KT 3565 7729
8Special Weather Statement National Weather Service Newport/Morehead City NC 401 PM EDT SUN JUN 17 2018 NCZ047-172045- Mainland Dare- 401 PM EDT SUN JUN 17 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MAINLAND DARE COUNTY... At 401 PM EDT, a strong thunderstorm was located over Stumpy Point, moving southeast at 10 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Stumpy Point. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3579 7592 3585 7572 3561 7564 3557 7574 TIME...MOT...LOC 2001Z 330DEG 11KT 3571 7576 8
Special Weather Statement National Weather Service Newport/Morehead City NC 423 PM EDT SUN JUN 17 2018 NCZ044-079-172115- Greene-Pitt- 423 PM EDT SUN JUN 17 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENE AND NORTHWESTERN PITT COUNTIES... At 423 PM EDT, a strong thunderstorm was located over Farmville, moving southeast at 15 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Greenville, Winterville, Farmville, Bell Arthur, Bruce, Ormondsville, Maury, Roundtree, Lizzie, East Carolina University, Dowdy Ficklen Stadium, Fountain, Hookerton, Castoria, Walstonburg and Falkland. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3558 7781 3573 7756 3559 7732 3538 7758 TIME...MOT...LOC 2023Z 317DEG 13KT 3561 7758 8
Special Weather Statement
National Weather Service Newport/Morehead City NC
429 PM EDT SUN JUN 17 2018
NCZ044-093-172115-
Craven-Pitt-
429 PM EDT SUN JUN 17 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CRAVEN...
AND SOUTHEASTERN PITT COUNTIES...
At 428 PM EDT, a strong thunderstorm was located over Shelmerdine, or
8 miles east of Ayden, moving south at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Vanceboro, Calico, Shelmerdine, Black Jack, Fort Barnwell and
Gardnerville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3553 7717 3552 7717 3551 7718 3550 7718
3550 7717 3549 7718 3546 7717 3546 7718
3544 7718 3543 7719 3542 7719 3538 7712
3526 7708 3526 7735 3551 7739
TIME...MOT...LOC 2028Z 351DEG 17KT 3545 7727
8Special Weather Statement
National Weather Service Newport/Morehead City NC
451 PM EDT SUN JUN 17 2018
NCZ047-081-172115-
Mainland Dare-Mainland Hyde-
451 PM EDT SUN JUN 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MAINLAND DARE AND
NORTHEASTERN MAINLAND HYDE COUNTIES...
At 450 PM EDT, a strong thunderstorm was located 9 miles southwest of
Stumpy Point, moving south at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Gull Rock, Nebraska and Middletown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3543 7575 3536 7583 3541 7610 3572 7594
3567 7573
TIME...MOT...LOC 2050Z 014DEG 28KT 3561 7587
8Special Weather Statement
National Weather Service Newport/Morehead City NC
505 PM EDT SUN JUN 17 2018
NCZ079-091-172145-
Greene-Lenoir-
505 PM EDT SUN JUN 17 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JONES...LENOIR...
SOUTHWESTERN GREENE AND NORTHWESTERN CRAVEN COUNTIES...
At 504 PM EDT, a strong thunderstorm was located over Institute, or
near La Grange, moving southeast at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Kinston, La Grange, Snow Hill, Deep Run, Dawson, Graingers,
Institute, Jason, Kinston Regional Jetport and Sandy Bottom.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3534 7782 3538 7780 3541 7781 3549 7771
3526 7743 3523 7747 3524 7752 3520 7752
3510 7768 3529 7783
TIME...MOT...LOC 2104Z 316DEG 22KT 3536 7774
8The Raleigh/Durham radar (KRAX), 69 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees and powerlines were blown down.
Trees and powerlines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753663, 753664.